MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA22-80/I16-40
Medical Device Problem Codes Collapse (1099); Hole In Material (1293); Leak/Splash (1354); Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017); Patient-Device Incompatibility (2682); Device Damaged by Another Device (2915)
Health Effect - Clinical Codes Aneurysm (1708); Death (1802); Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914); Failure of Implant (1924); Renal Failure (2041); Shock (2072); Rupture (2208)
Date of Event 08/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
To date, the incident device has not been received for evaluation.If the sample is received or if additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Event or Problem Description
The patient was initially implanted to treat a small abdominal aortic aneurysm with aortic iliac occlusive disease (aiod).In addition to the bifurcated stent, the physician implanted two kissing stents in the right and left common iliac arteries.The patient is reported to have calcification in the aortic neck.The physician performed post dilation of the implanted devices by use of aggressive ballooning and a final angiogram revealed a ruptured aorta and a possible type 3b endoleak of the main body device.The physician implanted a second bifurcated stent to resolve the issue.The procedure was completed and the patient was reported to be in stable condition.The patient was sent to the intensive care unit (icu) where they later expired.The cause of death was not reported to endologix.
 
Additional Manufacturer Narrative
(b)(4).Clinical review found evidence to reasonably suggest the following factors contributed to the reported event: off-label usage, pre-existing endoleak type ia at implant, pre-existing aortic dissection, increase in the infrarenal aortic angulation, and increased angulation of the left iliac limb at the bifurcation.The manufacturing evaluation did not reveal any issues or deviations that would explain the reported event.The manufacturing lot evaluation confirmed all devices met specifications prior to release.The device was not returned, therefore no physical evaluation was completed.
 
Additional Manufacturer Narrative
The devices remain implanted in the patient and was not returned for device evaluation.Based on the information received, clinical evaluation confirmed the reported type 3b endoleak, rupture and patient death.Clinical evaluation refuted the reported cardiac-related death, determining the death was caused by the intra-operative rupture; hemorrhage and shock.The most likely cause of compromised stent graft integrity could not be determined due to the lack of available medical images surrounding the implant procedure.However, procedure-related ballooning in an off-label, calcified iliac anatomy likely contributed to this device failure (intentional user error).The extra angioplasty required to treat the first main body stent likely contributed to the intra-operative negative sequalae (procedure-related issue).Notably, the off-label use of non endologix products and the pre-existing iliac tortuosity and calcification (cautionary product use conditions) might also have contributed to this event.Associated clinical harms for this device failure included: type iiib endoleak of the first main body stent; intra-operative rupture; hemorrhage; hemodynamic instability (shock), death on the operative day.No procedure-related harms were detected due to the persistent of intra-operative instability.The lot usage history shows that no other units from the affected lot has been involved in any similar complaints at this time.This complaint is not capa eligible at this time.These types of events will be monitored and trended as part of the quality system.(b)(4).

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key6689325
Report Number2031527-2017-00486
Device Sequence Number108484
Product Code MIH
UDI-Device Identifier00818009015006
UDI-Public(01)00818009015006(17)180607
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2018
Device Model NumberBEA22-80/I16-40
Device Lot Number1701103-008
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/25/2017
Supplement Date Received by Manufacturer08/25/2017
08/25/2017
Initial Report FDA Received Date07/06/2017
Supplement Report FDA Received Date07/06/2017
03/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX2 BIFURCATED STENT GRAFT LOT - 1668623020
Outcome Attributed to Adverse Event Death;
Patient Age86 YR
Patient Weight77